We read with interest the article by Rabinak et al1 describing withdrawal symptoms experienced by patients with Parkinson disease after discontinuation of treatment with a dopamine agonist. We have observed this phenomenon in patients with Parkinson disease who have undergone deep brain stimulation (DBS) surgery when dopamine agonists were discontinued before surgery, in accordance with the levodopa equivalent dose.2 Because of the discomfort experienced by our patients owing to the withdrawal syndrome, we have added to our preoperative protocol an apomorphine dose titration adjustment. Since we added this medication to our protocol, 5 patients have had DBS surgery. Three of them experienced withdrawal symptoms that were treated with apomorphine injections; they experienced prompt relief of symptoms. We suggest that, for patients who are undergoing DBS surgery, apomorphine may be helpful.
Schlesinger I, Erikh I, Zaaroor M. Dopamine Agonist Withdrawal Syndrome: The Apomorphine Solution. Arch Neurol. 2010;67(9):1155-1156. doi:10.1001/archneurol.2010.220